Iowa, 2012

Drought in Iowa, November 1 to 30, 2012

November 1 to 30, 2012 · NWS FSD · 11 events in 11 counties and zones

Drought conditions continued over all of northwest Iowa in November with below normal rainfall keeping soil dry. Rainfall for the month was below normal everywhere.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Drought conditions continued over all of northwest Iowa in November with below normal rainfall keeping soil dry. Rainfall for the month was below normal everywhere. The poor germination of winter wheat was more strongly confirmed. There were few remaining water restrictions given the much lower water usage compared with the summer and early fall, but the low soil moisture levels presented a bleak outlook for the next spring and summer without a very significant increase in precipitation over the winter. Drought was generally listed as continued severe to extreme for the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Oct 31, 10:30 PM CST, 1 hour 30 minutes earlier.

Area forecast discussion, Oct 31, 10:30 PM CST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1130 PM CDT WED OCT 31 2012

.DISCUSSION.../ISSUED AT 933 PM CDT/
SOLID BAND OF POST-FRONTAL STRATUS PROGRESSING SOUTHWARD THROUGH ND
INTO NORTH CENTRAL SD THIS EVENING. MODELS DO HAVE SOME INDICATION
OF THIS MOISTURE...THOUGH IT IS DEPICTED AS QUITE SHALLOW AND A BIT
FASTER THAN CURRENTLY SEEN ON SATELLITE. GIVEN EXTENSIVE COVERAGE ON
SATELLITE...BUMPED UP SKY COVER THROUGH THE OVERNIGHT HOURS AND INTO
THURSDAY MORNING. LIGHT WINDS/THIN HIGH CLOUDS AHEAD OF THE FRONT
HAVE ALLOWED TEMPERATURES TO DROP QUICKLY THIS EVENING...AND HAVE
ADJUSTED HOURLY TEMPERATURES ACCORDINGLY. EXPECT AT LEAST NORTHWEST
HALF OF THE AREA TO LEVEL OFF A BIT LATER TONIGHT AS THE STRATUS
PUSHES SOUTHWARD...WHILE SOUTHEAST PARTS OF THE CWA CONTINUE TO DROP
OFF A LITTLE MORE...ESPECIALLY IN LOW LYING AREAS...AND HAVE COOLED
SOME LOWS IN NORTHWEST IOWA BY A FEW DEGREES. UPDATED GRIDS/ZFP/PFM
HAVE BEEN SENT.

&&

.AVIATION.../FOR THE 06Z TAF ISSUANCE/
EXPANSIVE AREA OF MVFR/IFR CEILING STRATUS WILL CONTINUE TO PUSH
SOUTHWARD ACROSS THE AREA BEHIND A COLD FRONT. WINDS MAY GUST FOR AN
HOUR OR TWO TO AROUND 25 KNOTS. GFS/NAM CONTINUE TO NOT HANDLE THE
LOWER LEVEL MOISTURE WELL...AND DEFERRED GUIDANCE TOWARD RAP/LAMP
SIGNATURES WHICH SEEM TO INDICATE THE POTENTIAL A BIT BETTER...
ALLOWING FOR INCREASED MOISTURE BELOW FRONTAL INVERSION TO MAINTAIN
LOWER CLOUDS. WILL PROBABLY TAKE WELL INTO THURSDAY MORNING TO GET
SUBSIDENCE WITHIN RIDGE AXIS TO BREAK UP CLOUDS FROM THE NORTH BY
LATER MORNING TO MIDDAY HOURS...GIVEN THE FAIRLY SHALLOW CLOUD
DEPTH. /CHAPMAN

&&

.PREV DISCUSSION.../ISSUED AT 339 PM CDT/
A VERY NICE LATE OCTOBER EVENING AHEAD AS WINDS DECREASE AHEAD OF AN
INCOMING COOL FRONT. EVEN WITH LIGHT WINDS IN PLACE TEMPERATURES
WILL ONLY GRADUALLY FALL AS THICKENING MID AND HIGH LEVEL CLOUD
COVER MOVES IN. NORTH WINDS WILL INCREASE AFTER MIDNIGHT IN MANY
LOCATIONS AND CLOSER TO 12Z THURSDAY OVER SOUTHERN PARTS OF THE CWA.
WITH SOME WIND AND THE CLOUD COVER TEMPERATURES WILL NOT DECREASE
DRAMATICALLY WITH THE MAIN EFFECT COMING WITH HIGH TEMPERATURES ON
THURSDAY. WILL SIDE CLOSEST TO THE CONSALL/ALLBLEND LOWS WITH SOME
LIGHTER WINDS THIS EVENING THEN INCREASING WINDS LATE. THURSDAY WILL
SEE A GRADUAL DECREASE IN CLOUDS AND ONLY A MARGINAL 12 TO 15 DEGREE
REBOUND FROM MORNING LOW TEMPERATURES. WALKED TEMPERATURES BACK A
COUPLE OF DEGREES WITH SOME FEAR THAT CLOUDS COULD BE A BIT MORE
ABUNDANT THAN PROGGED AND WITH THE LOW LEVEL THERMAL FIELD MAINLY
SUPPORTING UPPER 40S TO LOWER 50S IN MOST SPOTS. /08

AN AREA OF LOW PRESSURE WILL PASS TO OUR SOUTHWEST ON THURSDAY
NIGHT...ENHANCING THE GRADIENT OVER THE WESTERN PORTIONS OF THE
CWA...RESULTING IN BREEZY CONDITIONS AND RELATIVELY MILD
TEMPERATURES OVER THAT AREA...IN THE LOWER 40S. TO THE EAST...COOL
HIGH PRESSURE WILL BUILD SOUTHWARD INTO THE MISSISSIPPI
VALLEY..PULLING WINDS AROUND TO THE EAST/NORTHEAST AND USHERING IN
COOLER TEMPERATURES THROUGH OUR NORTHEASTERN ZONES...WITH LOWS IN
THE LOWER 30S.

FRIDAY WILL BE SIMILAR TO THURSDAY IN REGARD TO TEMPERATURES...WITH
HIGHS RUNNING MID 40S NORTHEAST TO MID 50S THROUGH THE MISSOURI
RIVER CORRIDOR. SHORTWAVE TRACKS ACROSS THE REGION ON FRIDAY
NIGHT...THOUGH THINK THAT MOST IF ANY PRECIPITATION WITH THIS SYSTEM
WILL BE CONFINED TO OUR FAR NORTHEAST WHERE MOISTURE IS A LITTLE
DEEPER. LOWS LOOK TO BE GENERALLY LOWER TO MID 30S.

ON SATURDAY MODELS DEPICT A CLOSED UPPER LEVEL LOW DROPPING OUT OF
CANADA AND INTO THE NORTHERN PLAINS/UPPER MIDWEST...BRINGING SOME
COOLER AIR INTO THE REGION BY THE END OF THE WEEKEND. ANY
PRECIPITATION ONCE AGAIN LOOKS TO REMAIN NORTH OF OUR AREA. SATURDAY
WILL STILL HAVE HIGHS IN THE MID 40S TO LOWER 50S...THEN DROPPING
INTO THE 40S ACROSS THE ENTIRE AREA BY SUNDAY. FOR MONDAY THROUGH
WEDNESDAY...MODELS IN AGREEMENT IN AN EVOLVING NORTHWESTERLY UPPER
LEVEL FLOW ACROSS THE REGION...WITH A WARMING TREND FOR MONDAY AND
TUESDAY...FOLLOWED BY COOLING MIDWEEK AS ANOTHER UPPER LEVEL LOW
PASSES TO OUR NORTHEAST PULLING COOL AIR BACK INTO THE REGION.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&
Hazardous weather outlook, Oct 31, 3:19 AM CST, 20 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
419 AM CDT WED OCT 31 2012

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-011200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
419 AM CDT WED OCT 31 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 drought. Local standard time, as filed.

Drought, Buena Vista

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Buena Vista forecast zone
Reported by
Drought Monitor
Coordinates
42.736, -95.151 (the zone’s center; the record gives no point)

Below normal rainfall continued to aggravate existing long term dry soil conditions. The effect of the dryness on winter wheat germination was more strongly confirmed, and the future effect of the lack of soil moisture on next spring and summer's farming was feared if the dryness were to continue. Otherwise, few new effects of the drought were noted during the month due to the seasonal decrease in water usage and need.

Drought, Cherokee

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Cherokee forecast zone
Reported by
Drought Monitor
Coordinates
42.736, -95.624 (the zone’s center; the record gives no point)

Below normal rainfall continued to aggravate existing long term dry soil conditions. The effect of the dryness on winter wheat germination was more strongly confirmed, and the future effect of the lack of soil moisture on next spring and summer's farming was feared if the dryness were to continue. Otherwise, few new effects of the drought were noted during the month due to the seasonal decrease in water usage and need.

Drought, Clay

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Clay forecast zone
Reported by
Drought Monitor
Coordinates
43.083, -95.151 (the zone’s center; the record gives no point)

Below normal rainfall continued to aggravate existing long term dry soil conditions. The effect of the dryness on winter wheat germination was more strongly confirmed, and the future effect of the lack of soil moisture on next spring and summer's farming was feared if the dryness were to continue. Otherwise, few new effects of the drought were noted during the month due to the seasonal decrease in water usage and need.

Drought, Dickinson

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Dickinson forecast zone
Reported by
Drought Monitor
Coordinates
43.378, -95.151 (the zone’s center; the record gives no point)

Below normal rainfall continued to aggravate existing long term dry soil conditions. The effect of the dryness on winter wheat germination was more strongly confirmed, and the future effect of the lack of soil moisture on next spring and summer's farming was feared if the dryness were to continue. Otherwise, few new effects of the drought were noted during the month due to the seasonal decrease in water usage and need.

Drought, Ida

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Ida forecast zone
Reported by
Drought Monitor
Coordinates
42.387, -95.513 (the zone’s center; the record gives no point)

Below normal rainfall continued to aggravate existing long term dry soil conditions. The effect of the dryness on winter wheat germination was more strongly confirmed, and the future effect of the lack of soil moisture on next spring and summer's farming was feared if the dryness were to continue. Otherwise, few new effects of the drought were noted during the month due to the seasonal decrease in water usage and need.

Drought, Lyon

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Lyon forecast zone
Reported by
Drought Monitor
Coordinates
43.381, -96.210 (the zone’s center; the record gives no point)

Below normal rainfall continued to aggravate existing long term dry soil conditions. The effect of the dryness on winter wheat germination was more strongly confirmed, and the future effect of the lack of soil moisture on next spring and summer's farming was feared if the dryness were to continue. Otherwise, few new effects of the drought were noted during the month due to the seasonal decrease in water usage and need.

Drought, O'Brien

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
O'Brien forecast zone
Reported by
Drought Monitor
Coordinates
43.084, -95.625 (the zone’s center; the record gives no point)

Below normal rainfall continued to aggravate existing long term dry soil conditions. The effect of the dryness on winter wheat germination was more strongly confirmed, and the future effect of the lack of soil moisture on next spring and summer's farming was feared if the dryness were to continue. Otherwise, few new effects of the drought were noted during the month due to the seasonal decrease in water usage and need.

Drought, Osceola

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Osceola forecast zone
Reported by
Drought Monitor
Coordinates
43.379, -95.624 (the zone’s center; the record gives no point)

Below normal rainfall continued to aggravate existing long term dry soil conditions. The effect of the dryness on winter wheat germination was more strongly confirmed, and the future effect of the lack of soil moisture on next spring and summer's farming was feared if the dryness were to continue. Otherwise, few new effects of the drought were noted during the month due to the seasonal decrease in water usage and need.

Drought, Plymouth

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Plymouth forecast zone
Reported by
Drought Monitor
Coordinates
42.738, -96.214 (the zone’s center; the record gives no point)

Below normal rainfall continued to aggravate existing long term dry soil conditions. The effect of the dryness on winter wheat germination was more strongly confirmed, and the future effect of the lack of soil moisture on next spring and summer's farming was feared if the dryness were to continue. Otherwise, few new effects of the drought were noted during the month due to the seasonal decrease in water usage and need.

Drought, Sioux

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Sioux forecast zone
Reported by
Drought Monitor
Coordinates
43.083, -96.178 (the zone’s center; the record gives no point)

Below normal rainfall continued to aggravate existing long term dry soil conditions. The effect of the dryness on winter wheat germination was more strongly confirmed, and the future effect of the lack of soil moisture on next spring and summer's farming was feared if the dryness were to continue. Otherwise, few new effects of the drought were noted during the month due to the seasonal decrease in water usage and need.

Drought, Woodbury

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Woodbury forecast zone
Reported by
Drought Monitor
Coordinates
42.390, -96.045 (the zone’s center; the record gives no point)

Below normal rainfall continued to aggravate existing long term dry soil conditions. The effect of the dryness on winter wheat germination was more strongly confirmed, and the future effect of the lack of soil moisture on next spring and summer's farming was feared if the dryness were to continue. Otherwise, few new effects of the drought were noted during the month due to the seasonal decrease in water usage and need.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2012Every state in 2012This day in weather historyWarnings in Iowa, November 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 421059, 421060, 421061, 421062, 421063, 421064, 421065, 421066, 421067, 421068, 421069.